I''m Not Losing Weight, What Am I Doing Wrong?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  I''m Not Losing Weight, What Am I Doing Wrong?


I was diagnosed with Bipolar in July 2006.  Prior to diagnosis, I used to
workout, eat healthy and maintain a healthy weight.  Over time, along with lithium,
change in diet (higher fat foods), and less excerise, I have gained 10-15 pounds of
unwanted weight.  Six weeks ago, I started working out again (5 days of jogging for
30 min. and 1 day of ice hockey for 1.5 hrs) and changed my diet back to a health
concious diet.  After 6 weeks, I expected to have lost 10-12 pounds (which I have
done in the past when I was 20; I am now 30).  I have not lost any weight - which
does not make any sense to me - I went from inactivity to 6 days of activity and a
high fat diet to a low one!  I don't get it?  Is there something I am doing wrong?
I am on 900mg of Lithium and take acid reflux pills daily as well.  Please help.


Dear F' --

One thing I think we could be pretty certain about here: you're not doing something wrong! Unfortunately, that is about where the certainty stops. Weight gain on mood stabilizer medications, including lithium, definitely occurs. It is probably not as common as people think it is, particularly with lithium, but it is well known. What to do about it? Unfortunately, the main option is to find another mood stabilizer. Given all the exercise that you are getting, and a healthy diet, one might conclude that the medication is working -- you are in control of your behavior, which is often hard to manage when the mood disorder is in charge instead. If that is true, if lithium is really working for you, that makes the prospect of switching to something else even more concerning.

Hasn't anyone come up with some sort of antidote? Not really. You'll find a discussion of most of the options that have been investigated on my page about
Weight Gain and Mood Stabilizers. I'm sorry we don't have anything more definitive or useful for people in the circumstance you now face.

Dr. Phelps




Published October, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?